Hail, Red Willow
- When
- June 19, 3:45 PM MST
- Where
- Red Willow County, 6 mi S of Mc Cook
- Measured
- 2 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -100.617
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 19 2002 CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND SAME CHALLENGE ON THU. DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY. HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH RESPECT TO TYPE AND POSITION OF WEATHER. WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND AVN THEREAFTER. MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING. APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST. DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT. THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT. THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY TO NE DURING NIGHT. FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE 90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20 DEGREES ABOVE NORMAL. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED JUN 19 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THIS EVENING. THE AIR MASS IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. A COOL FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH AS THE DAY PROGRESSES. BY LATE THIS AFTERNOON...THIS BOUNDARY WILL EXTEND FROM NEAR CHEYENNE WELLS COLORADO TO BETWEEN GOODLAND AND COLBY TO NEAR MCCOOK NEBRASKA. PLENTIFUL LOW LEVEL MOISTURE WILL BE ALONG AND SOUTH OF THIS FRONT. AFTER 4 PM MDT (5 PM CDT)...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY. SPOTTERS WILL BE NEEDED ALONG AND SOUTH OF THE ABOVE MENTIONED LINE LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING. HOWEVER...THE WIND PROFILE NEAR THE FRONT WILL BE FAVORABLE TO ALLOW ISOLATED TORNADOES TO DEVELOP. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AS LOW LEVEL UPSLOPE INCREASES. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT WED JUN 19 2002 HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING. AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT). WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO OCCUR. WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE THERE...SOME STORMS MAY BE SEVERE. MENTZER
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT WED JUN 19 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY... HITCHCOCK...AND RED WILLOW. IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A REINFORCED BUILDING IMMEDIATELY. MENTZER
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT WED JUN 19 2002 AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS. DUST DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM CDT). MENTZER
The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305084.